The Annals of Applied Probability

The asymptotic distributions of the largest entries of sample correlation matrices

Tiefeng Jiang

Full-text: Open access

Abstract

Let Xn=(xij) be an n by p data matrix, where the n rows form a random sample of size n from a certain p-dimensional population distribution. Let Rn=(ρij) be the p×p sample correlation matrix of Xn; that is, the entry ρij is the usual Pearson”s correlation coefficient between the ith column of Xn and jth column of Xn. For contemporary data both n and p are large. When the population is a multivariate normal we study the test that H0: the p variates of the population are uncorrelated. A test statistic is chosen as Ln=max ijij|. The asymptotic distribution of Ln is derived by using the Chen–Stein Poisson approximation method. Similar results for the non-Gaussian case are also derived.

Article information

Source
Ann. Appl. Probab., Volume 14, Number 2 (2004), 865-880.

Dates
First available in Project Euclid: 23 April 2004

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1082737115

Digital Object Identifier
doi:10.1214/105051604000000143

Mathematical Reviews number (MathSciNet)
MR2052906

Zentralblatt MATH identifier
1047.60014

Subjects
Primary: 60F05: Central limit and other weak theorems 60F15: Strong theorems 62H10: Distribution of statistics

Keywords
Sample correlation matrices maxima Chen–Stein method moderate deviations

Citation

Jiang, Tiefeng. The asymptotic distributions of the largest entries of sample correlation matrices. Ann. Appl. Probab. 14 (2004), no. 2, 865--880. doi:10.1214/105051604000000143. https://projecteuclid.org/euclid.aoap/1082737115


Export citation

References

  • Amosova, N. N. (1972). On limit theorems for the probabilities of moderate deviations. Vestnik Leningrad. Univ. 13 5–14.
  • Anderson, T. W. (1984). An Introduction to Multivariate Statistical Analysis, $2$nd ed. Wiley, New York.
  • Arratia, R., Goldstein, L. and Gordon, L. (1989). Two moments suffice for Poisson approximation: The Chen–Stein method. Ann. Probab. 17 9–25.
  • Bai, Z. D. (1993). Limit of the smallest eigenvalue of a large dimensional sample covariance matrix. Ann. Probab. 21 1275–1294.
  • Bai, Z. D. (1999). Methodologies in spectral analysis of large dimensional random matrices, a review. Statist. Sinica 9 611–677.
  • Barbour, A. and Eagleson, G., (1984). Poisson convergence for dissociated statistics. J. R. Stat. Soc. Ser. B Stat. Methodol. 46 397–402.
  • Chow, Y. S. and Teicher, H. (1988). Probability Theory, Independence, Interchangeability, Martingales, 2nd ed. Springer, New York.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Springer, New York.
  • Hoffman-Jørgensen, J. (1974). Sums of independent Banach space valued random variables. Studia Math. 52 159–186.
  • Jiang, T. (2002). Maxima of partial sums indexed by geometrical structures. Ann. Probab. 30 1854–1892.
  • Jiang, T. (2002). A comparison of scores of two protein structures with foldings. Ann. Probab. 30 1893–1912.
  • Jiang, T. (2002). Maxima of entries of Haar distributed matrices. Preprint.
  • Jiang, T. (2002). The limiting distributions of eigenvalues of sample correlation matrices. Preprint.
  • Johnstone, I. (2001). On the distribution of the largest eigenvalue in principal components analysis. Ann. Statist. 29 295–327.
  • Ledoux, M. (1992). On moderate deviations of sums of i.i.d. vector random variables. Ann. Inst. H. Poincar$\acute{\mbox{e}}$ Probab. Statist. 28 267–280.
  • Ledoux, M. and Talagrand, M. (1992). Isoperimetry and Processes in the Theory of Probability in a Banach Space. Springer, New York.
  • Li, D., Rao, M., Jiang, T. and Wang, X. (1995). Complete convergence and almost sure convergence of weighted sums of random variables. J. Theoret. Probab. 8 754–789.
  • Mheta, M. L. (1991). Random Matrices, 2nd ed. Academic Press, Boston.
  • Nagaev, S. V. (1979). Large deviations of sums of independent random variables. Ann. Probab. 7 745–789.
  • Petrov, V. V. (1975). Sums of Independent Random Variables. Springer, New York.
  • Rubin, H. and Sethuraman, J. (1965). Probabilities of moderate deviations. Sankhyā Ser. A, 325–346.